Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 97, NWS Twin Cities, MN

June 21, 1999Benton County, Morrison County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 21, 1999, 7:56 PM CDT for Benton County, Morrison County, Minnesota. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 1999, 7:56 PM CDT (00:56 UTC)
Expired
Jun 21, 1999, 8:30 PM CDT
In force
34 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Benton County, MN, Morrison County, MN

The radar

The Minneapolis radar (KMPX), 120 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 8:02 PM CDTHail 0.75Royalton, MN
Jun 21, 8:20 PM CDTHail 1.75Royalton, MNFarmer's entire field of corn flattened, ground white as snow from hail. Strong thunderstorm winds combined with wind driven hail to punch holes in house siding. Roof blown off pole building.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WUUS1 KMSP 220057 RRA
SVRMSP
MNC009-097-220130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
756 PM CDT MON JUN 21 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES/CHANHASSEN HAS
ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN CENTRAL MINNESOTA
  SOUTHERN MORRISON COUNTY IN CENTRAL MINNESOTA

* UNTIL 830 PM CDT

* AT 755 PM CDT...DOPPLER RADAR INDICATED A SEVERE STORM WITH LARGE
  HAIL AND DAMAGING WINDS NEAR ROYALTON...OR ABOUT 15 MILES
  NORTHWEST OF ST. CLOUD.  THE STORM WAS MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  BUCKMAN
  LITTLE ROCK
  RICE

DAMAGING WINDS AND LARGE HAIL ARE LIKELY.  GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:50 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 21, 2:50 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
250 PM CDT MON JUN 21 1999

FORECAST CONCERN NEAR TERM...THUNDER CHANCES.

MODELS PRETTY MUCH WORTHLESS WITH THUNDERSTORM DEVELOPMENT TARGETED
TO MESOSCALE. CONVECTION REDEVELOPING ALONG OLD OUTFLOW FROM EARLIER
MCS OVER SOUTHEAST NODAK.  THIS CONTINUES TO TRACK EAST ABOUT 30 KTS
BUT SHOULD BEGIN TO DROP/DEVELOP A LITTLE MORE SOUTH OF EAST AS IT
BECOMES A BIT MORE ORGANIZED...FOLLOWING MIDLEVEL THICKNESS. WILL
MENTION SCATTERED THUNDER NORTHWEST CWA THIS EVENING.  THEN CHANCE
POPS FURTHER EAST AND SOUTH.  AFTER COORD WITH DLH...WILL KEEP
WESTERN WI DRY FOR NOW.  DEPENDING WHAT HAPPENS WITH EVENING
CONVECTION...ONLY REAL FORCING IS SOME 850MB THETA-E ADVECTION WHICH
DEVELOPS DURING THE NIGHT.  THIS REMAINS WEAK...BUT WITH BOUNDARIES
AROUND...WHO KNOWS WHAT WILL HAPPEN.  MOS TEMPERATURES APPEAR WITHIN
RANGE.

LATER PERIODS...MORE OF A FOCUSING MECHANISM LATER TUESDAY AS FRONT
DRIVES EAST AND UPPER TROF BEGINS TO SWING INTO SOUTHWEST
MINNESOTA.  WILL CONTINUE CHANCE POPS MOST AREAS...WITH LIKELY POPS
TUESDAY NIGHT WITH SURFACE FROPA AND 50H TROF PASSAGE.  12Z AVN HAD
FRONT PUSHING WELL INTO WI BY WEDNESDAY EVENING.  WILL CARRY CHANCE
OF MAINLY MORNING RAIN IN EASTERN MN TUESDAY WITH POPS CONTINUING
INTO WI FOR THE DAY.

EXTENDED PORTION...00Z 6/21 MRF HAD FRONT ONLY IN CENTRAL MN BY
THURSDAY MORNING.  FEEL 12Z AVN RUN LOOKS BETTER...AND WILL KEEP
THURSDAY DRY WITH FRONT WELL EAST OF AREA.  COULD SEE SOMETHING
DEVELOP FRIDAY NIGHT(WAA ISENTROPIC LIFT) SO WILL MENTION CHANCE OF
RAIN FOR SATURDAY.  TEMPERATURES LOOK OK FOR NOW.

.MSP...NONE.
 DWE

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:25 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison30 min
Jun 22, 3:49 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey56 min
Jun 22, 3:55 PM CDTSevere Thunderstorm WarningMPXAnoka, Washington65 min
Jun 22, 4:05 PM CDTSevere Thunderstorm WarningMPXWright55 min
Jun 22, 4:14 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti61 min
Jun 22, 4:14 PM CDTSevere Thunderstorm WarningMPXSherburne61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.